Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 42, NWS Lincoln, IL

July 11, 2008Logan County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 11, 2008, 3:38 PM CDT for Logan County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2008, 3:38 PM CDT (20:38 UTC)
Expired
Jul 11, 2008, 6:45 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Logan County, IL

The radar

The Lincoln radar (KILX), 20 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 5:00 PM CDTHEAVY RAIN 2.31Mount Pulaski, IL3 HOUR RAINFALL TOTAL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1732 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 112042
FFWILX
ILC107-112345-
/O.NEW.KILX.FF.W.0042.080711T2038Z-080711T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
338 PM CDT FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LOGAN COUNTY IN CENTRAL ILLINOIS...

* UNTIL 645 PM CDT.

* AT 335 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER RADAR HAS        
  ESTIMATED BETWEN ONE AND THREE INCHES OF RAIN SINCE 1 PM.

ADDITIONAL THUNDERSTORMS WITH HEAVY RAINFALL WILL MOVE INTO THE AREA 
THIS AFTERNOON...AGGRAVATING THE ONGOING FLOODING SITUATION.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CHESTNUT...
CORNLAND...ELKHART...LATHAM AND MOUNT PULASKI.

TRAINED WEATHER SPOTTERS HAVE REPORTED WATER FLOWING ACROSS ILLINOIS 
ROUTE 121 BETWEEN LINCOLN AND MOUNT PULASKI.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLASH FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 3992 8916 3992 8941 3993 8941 3993 8949
      3993 8950 4010 8950 4011 8916

$$

BARNES
1 follow-up statement
000 
WGUS73 KILX 112344
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
642 PM CDT FRI JUL 11 2008

ILC107-112352-
/O.EXP.KILX.FF.W.0042.000000T0000Z-080711T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN-
642 PM CDT FRI JUL 11 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM CDT FOR SOUTHERN
LOGAN COUNTY...

FLOODING FROM EARLIER HEAVY RAINS HAS SUBSIDED...THUS THE WARNING IS 
BEING ALLOWED TO EXPIRE.


LAT...LON 3992 8916 3992 8941 3993 8941 3993 8949
      3993 8950 4010 8950 4011 8916

$$

BARNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:55 PM CDT, 43 minutes earlier.

Area forecast discussion, Jul 11, 2:55 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CDT FRI JUL 11 2008

.DISCUSSION...
ISSUED 244 PM CDT FRI JUL 11 2008

A WEAK UPPER LEVEL DISTURBANCE WAS PUSHING ACRS WEST CNTRL IL
THIS AFTERNOON HELPING TO SPARK SCATTERED THUNDERSTORMS. TYPICAL
TROPICAL AIR MASS WITH DEW POINTS IN THE LOWER 70S AND A FREEZING
LEVEL OF AROUND 14000 FEET ON THE 12Z ILX SOUNDING ACCOMPANIED BY
RATHER LIGHT WINDS ALOFT. STORMS HAVE BEEN PRODUCING WIND GUSTS
TO 45 MPH...PEA SIZE HAIL AND TORRENTIAL RAINFALL. WAVE SHOULD
EXIT TO OUR EAST THIS EVENING WITH THE ISOLD CONVECTION TO OUR
WEST AND SOUTH HAVE MORE OF A DIURNAL COMPONENT TO IT SO WL
HANDLE WITH SCATTERED WORDING THIS EVENING AND CHANCE POPS
OVERNIGHT FOR ADDL DEVELOPMENT AS CONVECTION ALONG A STRONG COLD
FRONT TRANSLATES EWD TO THE MISSISSIPPI RIVER BY DAWN ON SAT.

SHORT TERM...TONIGHT THROUGH MONDAY
MAIN FORECAST CONCERN WILL BE WITH RAIN CHANCES TONIGHT AND SEVERE
THREAT ALONG COLD FRONT ON SATURDAY. AFTER THAT...A RATHER QUIET WX
PICTURE SHAPING UP THRU WED OF NEXT WEEK. NO REAL MODEL PREFERENCES
AS BOTH THE NAM-WRF AND GFS WERE HANDLING THE MOVEMENT OF THE UPPER
WAVE AND COLD FRONT SIMILARLY. SEVERAL WEAK UPPER LEVEL DISTURBANCES
WERE TRACKING FRM MO EWD INTO CNTRL IL. THE LEAD WAVE PRODUCED THE
SCATTERED STORMS ACRS THE FCST AREA THRU MID AFTERNOON. HOWEVER...
THE WATER VAPOR LOOP STILL SHOWING SOME ENERGY OVR WRN MO BUT VERY
LITTLE IN THE WAY OF CONVECTION ASSOCIATED WITH THAT FEATURE AS
A STRONG CAP EXISTED FURTHER WEST KEEPING CONVECTION MORE ISOLATED.
WITH THE INITIAL WAVE PUSHING TO OUR EAST THIS EVENING...THE
CONVECTION SHOULD BEGIN TO DECREASE IN COVERAGE TO THE WEST WITH
THE LOSS OF DAYTIME HEATING SO WL CARRY SCT/ISOLD WORDING THIS
EVENING AND THEN START TO SHAVE POPS ACRS OUR EAST AND SOUTHEAST
AS THE BETTER SUPPORT FOR CONVECTION WITH THE STRONG COLD FRONT
OVER THE PLAINS SHIFTS TO OUR FAR NW COUNTIES BY DAWN.

THE STRONG UPPER LEVEL WAVE WL DIG SOUTHEAST INTO THE UPPER LAKES
OVR THE NEXT 24 TO 36 HOURS AND DRAG A COLD FRONT ACROSS CENTRAL
ILLINOIS SATURDAY AFTN. IT APPEARS AREAS ALONG AND EAST OF
INTERSTATE 55 HAVE THE THREAT FOR SEEING SOME STRONG TO SEVERE
STORMS DURING THE AFTN AND EVENING HOURS. MODERATE INSTABILITY/CAPES
BUT RATHER WEAK SHEAR AND MORE UNIDIRECTIONAL WIND PROFILES
SUGGEST ANY STORMS THAT DO ORGANIZE WL BE MORE LINEAR WITH THE
MAIN THREAT BEING WITH STRONG WINDS. CONVECTION CHANCES WL START
TO LOWER FROM NW TO SEE EARLY SAT EVENING AND POPS WL BE LEFT IN
THE SLIGHT CHANCE RANGE EARLY SUN MORNING IN OUR EXTREME SE. HIGH
PRESSURE WILL THEN SETTLE INTO THE MIDWEST LATE SUNDAY AND BRING
SLIGHTLY COOLER AND DRIER WEATHER TO THE AREA THROUGH MONDAY.

LONG TERM...TUESDAY THROUGH FRIDAY
UPPER LEVEL WAVE FORECAST BY ALL MEDIUM RANGE MODELS TO BUILD NWD
WITH TIME EARLY NEXT WEEK WHICH SHOULD BRING A GRDL WARMING TREND
AND DRY CONDITIONS TO THE REGION. STILL SEEING SOME WEAK DISTURBANCES
ROTATE ALONG THE NRN PERIPHERY OF THE UPPER LEVEL HIGH AS IT BUILDS
NWD BUT FOR THE MOST PART...THESE DISTURBANCES ARE EXPECTED TO STAY
WEST OF THE MISSISSIPPI RIVER THRU WEDNESDAY. AFTER THAT...SHORTWAVE
ENERGY WL MOVE ACRS SW CANADA INTO NRN MONTANA BY DAY 7 (FRIDAY) AS
THE UPPER LEVEL RIDGE STARTS TO GET DEPRESSED SOUTH AND EAST AHEAD
OF THIS FEATURE. MODELS HAVE TRENDED A BIT SLOWER WITH THE FRONTAL
SYSTEM ASSOCIATED WITH THE MONTANA WAVE SO IT APPEARS OTHER THAN
A SLIGHT CHANCE INCORPORATED INTO THE GRIDS FOR FRIDAY...THE BEST
THREAT FOR ORGANIZED SHOWERS AND THUNDERSTORMS WITH THE COLD FRONT
WL NOT ARRIVE UNTIL NEXT WEEKEND.

SMITH
&&

.AVIATION...
ISSUED 1247 PM CDT FRI JUL 11 2008

WEAK UPPER DISTURBANCE WILL TRACK FROM MISSOURI INTO ILLINOIS
TONIGHT...TRIGGERING SCATTERED CONVECTION ACROSS THE TAF SITES.
LATEST RADAR IMAGERY SHOWS LINE OF STORMS APPROACHING THE ILLINOIS
RIVER THAT WILL LIKELY IMPACT BOTH KPIA AND KBMI OVER THE NEXT 2
TO 3 HOURS. HAVE INCLUDED TEMPO GROUP FOR TSRA AT BOTH SITES TO
COVER THIS. FURTHER SOUTH AND EAST...CONVECTION LOOKS TO REMAIN
MORE WIDELY SCATTERED IN NATURE...SO WILL HANDLE WITH A VCTS. AS
WAVE SLOWLY MAKES ITS WAY ACROSS THE AREA TONIGHT...SCATTERED
THUNDERSTORMS WILL LIKELY CONTINUE AT LEAST THROUGH THE EVENING
HOURS...BEFORE DIMINISHING FROM WEST TO EAST AFTER MIDNIGHT. GIVEN
UNCERTAINTY OF EXACT TIMING OF STORMS INTO ANY ONE PARTICULAR
TERMINAL...HAVE OPTED TO STICK WITH VCTS UNTIL RADAR/SURFACE OBS
MAKE THINGS MORE CLEAR. COLD FRONT WILL DROP SOUTHWARD LATER
TONIGHT...REACHING FAR EASTERN IOWA BY 12Z. AS BOUNDARY DROPS INTO
CENTRAL ILLINOIS...THUNDERSTORM CHANCES WILL BE ENHANCED BETWEEN
14Z AND 18Z. HAVE THEREFORE INCLUDED A PROB30 FOR TSRA AT ALL TAF
SITES DURING THAT TIME FRAME.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 11, 3:21 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
321 PM CDT FRI JUL 11 2008

ILZ027>031-036>038-040>043-047>053-121100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
321 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...AS AN UPPER
LEVEL DISTURBANCE TRACKS ACROSS THE AREA. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GREATER CHANCE FOR SEVERE WEATHER WILL EXIST ON SATURDAY...AS
A COLD FRONT DROPS INTO CENTRAL ILLINOIS. THE PRIMARY SEVERE
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...AS WELL AS
TORRENTIAL RAINFALL. THE SEVERE WEATHER RISK WILL SHIFT EAST OF
THE I-55 CORRIDOR BY LATE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061-121100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
321 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...AS AN UPPER
LEVEL DISTURBANCE TRACKS ACROSS THE AREA. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GREATER CHANCE FOR SEVERE WEATHER WILL EXIST ON SATURDAY...AS
A COLD FRONT DROPS INTO CENTRAL ILLINOIS. THE PRIMARY SEVERE
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...AS WELL AS
TORRENTIAL RAINFALL. THE SEVERE WEATHER RISK WILL SHIFT EAST OF
THE AREA BY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-121100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
321 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING...AS AN
UPPER LEVEL DISTURBANCE TRACKS ACROSS THE AREA. SEVERE WEATHER IS
NOT EXPECTED...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GREATER CHANCE FOR SEVERE WEATHER WILL EXIST ON SATURDAY AFTERNOON
AND EVENING...AS A COLD FRONT DROPS INTO CENTRAL ILLINOIS. THE
PRIMARY SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...AS
WELL AS TORRENTIAL RAINFALL. THE SEVERE WEATHER RISK WILL SHIFT
EAST AND SOUTH OF THE AREA BY AROUND MIDNIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:04 PM CDTSevere Thunderstorm WarningILXMarshall56 min
Jul 11, 3:35 PM CDTSevere Thunderstorm WarningILXSangamon40 min
Jul 11, 6:17 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler58 min
Jul 11, 6:49 PM CDTAreal Flood AdvisoryILXSangamon6 hr

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.